Oklahoma, 2017

Hail in Oklahoma, September 1, 2017

September 1, 2017 · NWS AMA · 2 events in 1 county or zone

Diurnal convection moving east out of New Mexico helped to spark convection across the far western OK Panhandle. downstream of the 700 hPa trough axis across western OK Panhandle, a few cells developed and with a good mid level moisture pool and CAPE around 1000 J/kg, a few hail reports were the result before storms moved southeast and weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Diurnal convection moving east out of New Mexico helped to spark convection across the far western OK Panhandle. downstream of the 700 hPa trough axis across western OK Panhandle, a few cells developed and with a good mid level moisture pool and CAPE around 1000 J/kg, a few hail reports were the result before storms moved southeast and weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 1, 1:10 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 1, 1:10 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
210 PM CDT Fri Sep 1 2017

.DISCUSSION...
An upper level trough will sweep southeast across the Panhandles
tonight. This upper level trough will combine with moisture near the
surface and convergence along a southeastward moving surface trough
to help produce showers and thunderstorms.  The showers and
thunderstorms over the southern Colorado and northern New Mexico
mountains this afternoon are expected to move southeast. The best
chance of showers and thunderstorms looks to be across the
northern areas closer to the upper level dynamics.

The Panhandles will be in a dry northwest flow aloft through much of
this forecast as low level moisture has been diminished across
the Rockies.

However, a strong upper level short wave trough will dive southward
through the central and eastern U.S. Monday night into Tuesday. This
will help to drive a cold front through the Panhandles. This front
may spark some showers and thunderstorms along it.

High temperatures will be above normal until Tuesday when the cold
front moves through and then highs will be below normal for a couple
of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  90  61  89  63 /  30   5   0   0   0
Beaver OK                  63  92  60  94  63 /  40   5   0   0   0
Boise City OK              59  89  59  90  62 /  40   5   0   0   0
Borger TX                  63  92  65  91  67 /  50   5   0   0   0
Boys Ranch TX              60  92  59  91  61 /  50   5   0   0   0
Canyon TX                  59  90  61  89  62 /  30   5   0   0   0
Clarendon TX               62  91  62  90  66 /  20   5   0   0   0
Dalhart TX                 57  90  59  90  58 /  60   5   0   0   0
Guymon OK                  62  93  61  92  63 /  60   5   0   0   0
Hereford TX                58  90  60  88  60 /  20   5   0   0   0
Lipscomb TX                63  91  60  93  64 /  30   5   0   0   0
Pampa TX                   60  90  61  91  62 /  30   5   0   0   0
Shamrock TX                64  91  62  91  66 /  30   5   0   0   0
Wellington TX              65  92  63  92  65 /  20   5   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/15
Hazardous weather outlook, Sep 1, 2:22 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Fri Sep 1 2017

OKZ001>003-TXZ001>020-020830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
322 PM CDT Fri Sep 1 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles. Some of the
storms may become marginally severe with strong gusty winds the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Panhandles Monday night
into Tuesday. At this time, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 1, 4:13 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT FRI SEP 1 2017

OKZ001-012245-
Cimarron OK-
513 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIMARRON COUNTY UNTIL 545
PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boise City, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boise City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Amarillo.

&&

LAT...LON 3674 10268 3684 10253 3675 10233 3658 10263
TIME...MOT...LOC 2213Z 311DEG 7KT 3675 10258

14

The radar

The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cimarron

When
September 1, 4:28 PM CST
Where
Cimarron County, 0.69 mi N of Boise City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.740, -102.520

Some hail stones were slightly larger than a Quarter.

Hail, Cimarron

When
September 1, 4:41 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.510

Hail covering ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717807, 717808.